Ohio, 2001Flood in Ohio, May 18 to 20, 2001
May 18 to 20, 2001 · NWS ILN · 1 event in 1 county or zone
1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 18, 9:00 AM EST, 4 hours 30 minutes earlier.
Area forecast discussion, May 18, 9:00 AM EST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1000 AM EDT FRI MAY 18 2001
KILN SOUNDING THIS MORNING STILL INDICATES THAT A VERY MOIST AIRMASS
IS IN PLACE ACRS THE REGION. PRECIPITABLE WATER VALUES WERE
MEASURED AROUND 1.70 INCHES. THIS VERY MOIST AIRMASS WILL SET THE
STAGE FOR POSSIBLE FLOOD/FLASH FLOODING DURING THE AFTERNOON AND
TONIGHT.
LATEST VISIBLE IMAGERY SHOWED PARTIAL CLEARING OVER SE INDIANA/SW
OHIO. UNLIKE YESTERDAY...SOME ADDITIONAL HEATING IN THE PARTIAL
CLEARING AREA WOULD ALLOW FOR SFC BASED CONVECTION VERSUS ELEVATED.
REGARDLESS...SB CAPES/ELEVATED CAPES WILL RANGE BETWEEN 1000 TO 1500
J/KG...PLENTY OF INSTABILITY FOR SHOWERS AND THUNDERSTORMS. SFC MAP
DEPICTED A FRONTAL BOUNDARY FROM SRN ONTARIO ...SOUTHWEST INTO NW
OHIO AND THEN ACRS CENTRAL INDIANA. THIS BOUNDARY WILL BECOME THE
FOCUS FOR WIDESPREAD SHOWERS/THUNDERSTORMS THIS AFTN/TONIGHT AS A
MID LVL S/WV NEAR MO/IL BORDER ENHANCES A SFC LOW ALONG THE BOUNDARY
INTO SRN OHIO. STORMS WILL BE CAPABLE OF PRODUCING RAINFALL AMOUNTS
OF AT LEAST 2 INCHES PER HOUR. WITH FFG VALUES ALONG AND NORTH OF
THE OHIO RIVER BETWEEN 0.8 AND 1.2 INCHES...FLASH FLOOD WATCH IS
WARRANTED. ALTHOUGH FF GUIDANCE SOUTH OF THE OHIO IS HIGHER.
..RAINFALL RATES AS MENTIONED ABOVE IS STILL A CAUSE FOR CONCERN
THERE.
MAY TWEAK TEMPS DOWN ACRS THE NORTH WHERE SUNSHINE MAY NOT
MATERIALIZE.
.ILN...IN...FLASH FLOOD WATCH TODAY AND TONIGHT INZ050-058>059-066-
073>075-080.
KY...FLASH FLOOD WATCH TODAY AND TONIGHT KYZ089>100.
OH...FLASH FLOOD WATCH TODAY AND TONIGHT OHZ026-034>035-
q 042>046-051>056-060>065-070>074-077>082-088.
HICKMANIn the hours before
Local storm report, May 18, 7:30 AM EST, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
830 AM EDT FRI MAY 18 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0730 AM BELLCENTER OH FLOOD
05/16/01 LOGAN 2 ROADS CLOSED
...CORRECTED DATE
CENTERSpecial weather statement, May 18, 10:00 AM EST, 3 hours 30 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ042-045-046-051>056-
060>065-070>074-077>082-088-182200-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1100 AM EDT FRI MAY 18 2001
A COLD FRONT SITUATED FROM SOUTHERN ONTARIO...SOUTHWEST INTO
NORTHWEST OHIO...THEN INTO CENTRAL INDIANA WILL MOVE SLOWLY
SOUTHEAST INTO THE REGION THIS AFTERNOON AND TONIGHT. SHOWERS AND
THUNDERSTORMS WILL BECOME WIDESPREAD AHEAD OF THIS FRONT. WITH A
MARGINALLY UNSTABLE AIRMASS IN PLACE...THE STORM PREDICTION CENTER
IS INDICATING THAT THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS
...MAINLY ALONG AND SOUTH OF I-70. THIS INCLUDES THE CITIES OF
DAYTON...COLUMBUS AND CINCINNATI.
THE PRIMARY SEVERE WEATHER THREAT FROM THESE THUNDERSTORMS WILL BE
FLOODING. HOWEVER...ISOLATED DAMAGING WIND WILL BE POSSIBLE WITH
THUNDERSTORMS. SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS
AFTERNOON.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA OUTLETS FOR FURTHER
DETAILS OR UPDATES.
HICKMAN
Local storm report, May 18, 11:00 AM EST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
1200 PM EDT FRI MAY 18 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....|
1130 AM PORTSMOUTH OH FLASH FLOODS
05/18/01 SCIOTO MOST CITY STREETS ARE
FLOODED.
SAMLocal storm report, May 18, 12:17 PM EST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
117 PM EDT FRI MAY 18 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
s
0105 PM SABINA OH 0.75 INCH HAIL
05/18/01 CLINTONLocal storm report, May 18, 1:18 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
218 PM EDT FRI MAY 18 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 PM COUNTYWIDE OH FLOOD
05/18/01 CLINTON STREETS FLOODED COUNTYWIDE
0110 PM WASHINGTON COURT HOUSE OH FLOOD
05/18/01 FAYETTE CITY STREETS FLOODED
JWCFlood, Pickaway
- When
- May 18, 1:30 PM EST to May 20, 11:00 PM EST
- Where
- Pickaway forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.642, -83.024 (the zone’s center; the record gives no point)
Heavy rainfall caused the Big Darby Creek to overflow its banks at Darbyville. The river crested at 10.6 feet at 300 pm EST on the 18th. The water receded but rose again to crest at 11.0 feet at 600 am EST on the 20th. The flood stage is 10 feet. Low lying areas close to the river were flooded.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in West Virginia, May 18 to 19, 20012 deaths · $1.1 million · 2 in hail · 17 events
- Lightning Strike in Colorado, May 18, 20011 death · 1 event
- Flash Flooding and Damaging Winds in Ohio, May 18, 2001$2.3 million · 50 kt wind · 20 events
- Flash Flooding in Kentucky, May 18 to 19, 2001$165,000 · 5 events
- Flash Flooding in Pennsylvania, May 18, 2001$25,000 · 2 events
- Flash Flooding in Indiana, May 18, 2001$15,000 · 3 events
- Damaging Winds in Arizona, May 18, 2001$15,000 · 2 events
- Hail and Damaging Winds in Oklahoma, May 18, 2001$5,000 · 52 kt wind · 7 events
- Hail in Virginia, May 18, 20011 in hail · 4 events
- Heavy Rain in Virginia, May 18, 20013 events
- Flash Flooding in Kentucky, May 18, 2001$10,000 · 2 events
- Heavy Rain in West Virginia, May 18, 20012 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5247932.